Wyoming, 2019

Hail and Damaging Winds in Wyoming, July 2, 2019

July 2, 2019 · NWS UNR · 6 events in 1 county or zone

A supercell thunderstorm tracked east-southeast across far northern Campbell County before weakening as it moved into Crook County. The storm produced large hail and strong winds along its track.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm tracked east-southeast across far northern Campbell County before weakening as it moved into Crook County. The storm produced large hail and strong winds along its track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 1:00 PM MST, 43 minutes earlier.

Area forecast discussion, Jul 2, 1:00 PM MST, 43 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
200 PM MDT Tue Jul 2 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 200 PM MDT Tue Jul 2 2019

Surface observations indicate a residual outflow zone near the
borders of sern MT/nern WY/swrn ND this afternoon. Low-level
moisture and moisture convergence is enhanced in this region, as
evidenced by percolating cu field, dew points in the 60s, and a
local maximum in analyzed CAPE. Effective SRH will also be maximized
in this region this afternoon and evening due to locally backed
flow, so the potential for supercell development is especially
concerning here. Right-moving Bunkers vectors suggest any
development in this region would move into nwrn SD as it matures.
Given locally favorable environment, think greatest tornado
potential will be in this region if storms are able to develop this
afternoon.

Farther west, convection is ongoing over much of the higher terrain
in cntrl/wrn MT/WY. With W/SW mean winds, this will generally make
its way into our area later this afternoon and evening. Given
coverage of convection already and high DCAPE supportive of strong
cold pools, suspect that an evolution into an MCS is the most likely
scenario, with straight-line winds being the primary threat.
However, steep lapse rates and large CAPE in the hail growth region,
along with sufficient deep-layer shear, will also support the
potential of large hail, particularly in any embedded or initially
discrete rotating updrafts. Locally heavy rainfall and flash
flooding will be a concern with this activity, as well, and these
threats are further detailed in the Hydrology section below.

Upper-level flow remains about the same tomorrow over the Northern
Plains. Kinematics and thermodynamics again look generally favorable
for strong to severe storms, but increased capping will limit the
development of afternoon convection in the absence of larger-scale
or terrain-induced forcing. Suspect that jet streak/vort max
ejecting from the base of the trough over the Pac NW/nrn Rockies
will support convective development over the higher terrain to our
west tomorrow morning/afternoon that will then move into the area in
a similar fashion to today. Synoptic-scale forcing for ascent will
make a closer approach Thursday, which will likely produce more
widespread convection. CAPE/shear combo will again support the
potential for severe weather, but each day's setup remains dependent
on what happens the prior evening/overnight. Thus, confidence in any
one location seeing strong to severe storms remains low at this time.

Additional rounds of showers and storms are expected through the
remainder of the work week. A brief reprieve will be possible early
in the weekend as ridging noses into the Northern Plains. Otherwise,
the pattern remains active through early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1105 AM MDT Tue Jul 2 2019

Scattered showers and thunderstorms will develop between 21Z and
00Z this afternoon, increasing in coverage this evening. Some
severe thunderstorms are possible, especially across northeastern
WY and into northwestern SD. Storms will dissipate and move out of
the CWA between 09 and 12Z Wednesday morning. Around that time,
lingering moisture and light winds will contribute to the
development of low clouds and some patchy fog.

&&

.HYDROLOGY...
Issued at 200 PM MDT Tue Jul 2 2019

Recent above normal precipitation will set the stage for potential
flash flooding across nern WY/nwrn SD over the next two days, with
multiple rounds of showers and thunderstorms expected. Given 125-
175% of normal PWATs, each thunderstorm will be capable of locally
heavy rainfall. Of particular concern will be any training
thunderstorms, which could occur tonight as a result of a lingering
outflow zone stretching from swrn ND into sern MT that will help to
focus convective development. This threat may shift farther
southward as the week goes on and troughing moves into the central
U.S.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through late Wednesday night for SDZ001-002-
     012>014-024-025-072-073.

WY...Flash Flood Watch through late Wednesday night for WYZ054-056-
     057-071.

&&

DISCUSSION...Sherburn
AVIATION...Pojorlie
HYDROLOGY...Sherburn
Hazardous weather outlook, Jul 2, 1:30 AM MST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
230 AM MDT Tue Jul 2 2019

SDZ027-041>044-046-047-049-031300-
Southern Foot Hills-Fall River-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-
230 AM MDT Tue Jul 2 2019 /330 AM CDT Tue Jul 2 2019/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a chance showers and thunderstorms this afternoon and
evening. A few strong to severe thunderstorms are possible with
large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-024>026-028>031-072>074-WYZ057-071-031300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills-
Northeastern Crook-
230 AM MDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening. While large hail and damaging wind gusts
are the main severe weather threats, an isolated tornado is also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-031300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
230 AM MDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening. The main severe weather threats will be
large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-031300-
Ziebach-Haakon-
230 AM MDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible, mainly
this evening. The main severe weather threats will be large hail
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Billings radar (KBLX), 242 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
July 2, 1:43 PM MST
Where
Campbell County, 10.2 mi WNW of Recluse
Measured
1.5 in hail
Reported by
Public
Coordinates
44.800, -105.900

Hail, Campbell

When
July 2, 1:45 PM MST to 2:05 PM MST
Where
Campbell County, 7 mi WNW of Recluse
Measured
1 in hail
Reported by
Public
Coordinates
44.779, -105.842

Hail covered the ground.

Thunderstorm Wind, Campbell

When
July 2, 1:45 PM MST to 2:05 PM MST
Where
Campbell County, 7 mi WNW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.779, -105.842

Wind gusts were estimated at 60 mph.

Hail, Campbell

When
July 2, 1:45 PM MST
Where
Campbell County, 1 mi NNE of Recluse
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.753, -105.702

Thunderstorm Wind, Campbell

When
July 2, 1:51 PM MST
Where
Campbell County, 14.36 mi NNW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.940, -105.790

Wind gusts were estimated at 60 mph.

Hail, Campbell

When
July 2, 3:10 PM MST
Where
Campbell County, 5.39 mi NE of Echeta
Measured
0.88 in hail
Reported by
Public
Coordinates
44.510, -105.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832018, 832019, 832022, 832024, 832025, 832026.